If you’re a parent, your pediatrician may have warned you not to give your child aspirin. But why?
There’s a link between aspirin and Reye’s syndrome, a rare but dangerous disorder, in children and teenagers. The risk of Reye’s syndrome comes when children take aspirin to control fever or pain, especially when they are recovering from chickenpox or flu. Children with some inherited metabolic disorders are also at higher risk.
“Reye’s syndrome causes swelling in the liver and brain and often starts several days after an apparent recovery from a viral illness, especially chickenpox or the flu,” said Ruben Espinoza, MD, a pediatrician at Banner Health Clinic in Mesa, AZ.
Reyes syndrome used to be more common. Back in 1982, the Centers for Disease Control and Prevention (CDC) reported that 600 to 1,200 children, most of them between 5 and 16 years of age, developed Reye’s syndrome each year in the United States. But the National Organization for Rare Disorders said that less than 20 cases have been reported each year since 1988. That's a welcome development, since Reye’s syndrome is fatal in 20 to 30 percent of cases and can cause permanent brain damage in survivors.
Here’s what you can do to help prevent Reye’s syndrome
There are five steps you can take to reduce the risk of Reye’s syndrome in your child:
- Avoid giving your child or teenager aspirin, especially if they have flu-like symptoms. “While aspirin is approved for use in children aged 3 or older, children should only take it on the advice of a doctor,” Dr. Espinoza said. Acetaminophen or ibuprofen are better choices.
- Make sure your child is up to date on their varicella (chickenpox) immunization.
- Make sure your child gets a flu shot every year. “When you get vaccinated, you are decreasing the risk of having influenza and triggering Reye’s syndrome,” Dr. Espinoza said. “This is especially important for children with chronic conditions who need long-term treatment with medications that contain aspirin.”
- If you have a newborn, check to see they are screened for inherited metabolic disorders.
- Check medication labels to see if they contain aspirin. Products like Pepto-Bismol, Alka-Seltzer and combination cold medicines can contain aspirin.
Watch for these signs of Reye’s syndrome
Children with Reye’s syndrome can get worse quickly. Symptoms include diarrhea, rapid breathing, vomiting, lethargy, irrational behavior, paralysis in the arms and legs, and seizures.
If your child is experiencing any of these symptoms and you suspect they might have Reyes syndrome, contact a health care provider right away. To find a Banner Health specialist near you, visit bannerhealth.com.
“Unfortunately, there is no specific test for Reye’s syndrome,” Dr. Espinoza said. However, your pediatrician might recommend blood and urine tests, screening for metabolic disorders, a CT scan, a spinal tap, and/or liver and skin biopsies.
If your child is diagnosed with Reye’s syndrome, doctors can treat it in the hospital with IV fluids, diuretics and medications to prevent bleeding. While Reye’s syndrome is dangerous, early diagnosis and treatment can help children survive and avoid long-term complications.
The bottom line
Reye’s syndrome is a dangerous condition, and children and teenagers are at risk. Parents can reduce the risk by avoiding aspirin and making sure they vaccinate their children against chickenpox and flu.
These articles can help you learn more about illnesses that strike children and how to prevent them:
- How You Might Be Overlooking the Dangers of Meningitis B
- RSV Cases Are on the Rise in Children. Here’s What to Know
- Talking to Your Children About Vaccines